Finasteride induced Telogen Effluvium | HairLossTalk Forums
Dismiss Notice
Forum Update: Aug 19. Feedback for the Admin? Upgrade coming: Click Here.

Finasteride induced Telogen Effluvium

Discussion in 'Shedding Shedding Shedding' started by ossa, Sep 18, 2006.

  1. ossa

    ossa New Member

    Joined:
    Sep 18, 2006
    Messages:
    15
    Likes Received:
    0
    Dislikes Received:
    0
    Hi,
    This is my first post here.
    I'm a 40 year old male who prior to one month ago really had no discernible hair loss. My two older (only by a year and 18 months) brothers do have considerable thinning and recession of frontal hairline, so as a preventative measure I've been taking minoxidil 10 mg orally for the last two years - it also keeps my mild hypertension under control. On minoxidil I saw hair grow everywhere! Ears, neck, body, back and my frontal hairline advanced about 1 cm back to where it was when I was 18.
    One month ago a new barber suggested that my vertex was thinning. I actually don't think it was any different than it has been for years, but I started taking finasteride as another preventative measure. Within 2 weeks I went from losing 5-10 hairs when showering to losing 50-200 hairs when showering. I don't really want to hear that this is "normal" daily loss- it's radically abnormal for me. I saw a leading dermatologist and he diagnosed Telogen Effluvium. He, as every other physician I consulted did not believe this was due to Finasteride ( in part because there are no reports of this), but in my mind, and after reading the posts here it seems hard to believe that it is not. Collectively, we should really make Merck, and physicians aware that this is a serious potential side effect of their drug. Many times side effects not noticed in the original trials are picked up by so called post marketing adverse event reports.
    What do I do? This clearly isn't a rapid progression of male pattern baldness, I'm losing hair from all over my scalp - it probably is more prominent in the frontal hair line and vertex but it's everywhere. There has been noticeable hair loss in the last two weeks and the shedding shows no sign of abating. Do I stay on finasteride or abandon it? My dermatologist has advised staying on it - he says the hair will grow back. Easy for him to say. On my own initiative I've reduced to .5mg finasteride daily. Help!
     
  2. ossa

    ossa New Member

    Joined:
    Sep 18, 2006
    Messages:
    15
    Likes Received:
    0
    Dislikes Received:
    0
    Finasteride induced Telogen Effluvium.

    I just filed an adverse event (AE) report with Merck. Amazingly, they have no other reports of Telogen Effluvium related to Finasteride. If you feel that you have bona fide Telogen Effluvium (diagnosed by a physician) that you feel could be related to Finasteride, I'd encourage you to consult with your doctor and pharmacist about filing an adverse event report. As mentioned in my last post, sometimes side effects just aren't picked up in the original trials but are discovered in post marketing when millions of people are using the product.
     
  3. shetdedo

    shetdedo New Member

    Joined:
    Aug 24, 2006
    Messages:
    18
    Likes Received:
    0
    Dislikes Received:
    0
    ya i think that happened to me, since tkaing finasteride my hairloss drasticaly increased and i lost ahir all over my head sides and down into the back. vast thinning and no bald spots or hairline recession. i took it 13mo and have about half as much hair as i did a year ago and im only 20.
     
  4. bubka

    bubka Senior Member

    Joined:
    Jun 15, 2006
    Messages:
    2,581
    Likes Received:
    15
    Dislikes Received:
    0
    its normal to have some increased loss when starting, but 200+ may seem like a lot, though thats about where I was at back before and after i started
     
  5. tonster120

    tonster120 Member

    Joined:
    Aug 28, 2006
    Messages:
    21
    Likes Received:
    0
    Dislikes Received:
    0
    You're right. check out Dr Lee's Site at Minoxidil.com. He specifically mentions a rare, but serious side effect can be Finasteride induced Telogen Effluvium. He said that most dermologists agree if this happens, to stop Finasteride. He suggests relates to the depletion of DHT in body that causes this. He recommends topical dht inhibitors instead. I don't think topical DHT inhibitors work. You can find all of this in you dig in his site.
     
  6. So

    So Established Member

    Joined:
    May 8, 2006
    Messages:
    400
    Likes Received:
    5
    Dislikes Received:
    0
    i agree i shed hairs from all over
     
  7. mannyFJ

    mannyFJ Established Member My Regimen

    Joined:
    Dec 21, 2018
    Messages:
    251
    Likes Received:
    35
    Dislikes Received:
    9
    My Regimen:
    My Regimen
    My Regimen
    PROBABLY NO CHANCE IN HELL AS THIS IS VERY OLD BUT I EXPERIENCE THE SAME THING...EXCEPT I WAS USING MINOXIDIL TOPICAL AND FINASTERIDE HAS KILLED MY HAIR ESPECIALLY THE VERTEX....I NEVER EXPERIENCE Telogen Effluvium IN MY LIFE UNTIL I USED FINASTERIDE...HOW ARE YOU NOW?

    ANYBODY ELSE WITH THIS PROBLEM LIKE OSSA AND I? IF SO, HOW ARE YOU DOING? I WANT TO TRY DUTA...BUT AFRAID IT MIGHT F! ME OVER LIKE FINASTERIDE
     

Share This Page